Three inmates overdosed on opioids in one night at facility

OKLAHOMA CITY - Authorities at an Oklahoma prison say three inmates overdosed on opioids in one night, and each had to be resuscitated.

Just before 10 p.m. on Wednesday, officials with the Oklahoma Department of Corrections say staff at a minimum-security prison in Taft noticed an inmate acting strange. Security staff say the man was blue in the face and had an irregular heart beat and breathing.

Immediately, they performed CPR and gave him a dose of Narcan.

A few minutes later, staff members learned that another inmate was unresponsive in a separate area of the prison. When that inmate received Narcan from paramedics, he began having a seizure.

Several minutes later, a third inmate began having less severe overdose symptoms. All three inmates were taken to a nearby hospital for treatment.

Department officials say they continue to battle contraband, but there is only so much they can do.

"Cellphones in our prisons are used to coordinate drug introduction into every facility,” ODOC Director Joe Allbaugh said Thursday. “Cellphones, as well as drugs, come into prisons through drops, visitation, and even staff members. We do what we can with the resources available, but more must be done before someone dies.”

The agency has Narcan and trained medical personnel at every prison facility

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.